Minnesota, 2008

Hail in Minnesota, August 3, 2008

August 3, 2008 · NWS MPX · 12 events in 5 counties and zones

A warm frontal boundary emanating from a surface low pressure system in south central South Dakota, and draped across southern and central Minnesota, was the catalyst for scattered severe thunderstorms on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary emanating from a surface low pressure system in south central South Dakota, and draped across southern and central Minnesota, was the catalyst for scattered severe thunderstorms on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 5:06 AM CST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 5:06 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 AM CDT SUN AUG 3 2008

.AVIATION.../12Z TAF ISSUANCE/

COMPLICATED FORECAST SCENARIO OVER THE UPCOMING TWENTY FOUR HOURS
DUE TO PERIODIC CONVECTIVE ACTIVITY AND SOME ONGOING LOWER
CEILINGS ACROSS THE AREA. CURRENT... GENERALLY MVFR TO VFR...
CEILINGS SLIDING ACROSS THE AREA ARE IN ASSOCIATION WITH SOME
925-850MB WARM ADVECTION AND SATURATION OCCURRING ALONG THE
LEADING EDGE OF THE MOISTURE TRANSPORT AND ELEVATED THETA-E RIDGE
AXIS. SOME ELEVATED INSTABILITY IS COINCIDENT WITH THIS AND IS
HELPING TO KICK OFF A FEW SHRA ACROSS THE AREA WHERE THINGS ARE
SATURATING NEAR THE WARM NOSE OF THE SOUNDINGS AROUND 800MB OR SO.
BETTER CONVECTION IS TO THE SOUTH OVER IOWA WHERE BETTER FORCING
IS OCCURRING NEAR THE NOSE OF THE WEST-EAST ORIENTED LOW LEVEL
JET. EXPECT THIS ZONE OF LOWER CEILINGS TO CONTINUE TO SHIFT
SLOWLY NORTH AND EAST THROUGH THE MORNING... WITH THINGS
SCATTERING OUT AS IT DOES SO. HOWEVER... SOME MID-HIGH CLOUDS LOOK
TO PERSIST THROUGH THE DAY... ESPECIALLY WITH DEBRIS FROM UPSTREAM
CONVECTION OVER THE DAKOTAS DRIFTING ACROSS THE AREA. THAT
CONVECTIVE ACTIVITY LOOKS LIKE IT SHOULD SURVIVE ITS TRIP INTO THE
STATE LATER THIS MORNING INTO THE AFTERNOON HOURS SINCE IT WILL
CONTINUE TO BE FORCED BY THE SHORTWAVE SEEN IN THE WATER VAPOR
IMAGERY MOVING THROUGH THE WESTERN DAKOTAS. MADE SOME ATTEMPT TO
TIME THIS PCPN INTO THE WESTERN SITES... WHILE THE EASTERN SITES
TIMING IS SOMEWHAT OF A COMBINATION OF THIS ACTIVITY AND PERHAPS
NEW DEVELOPMENT DURING THE LATE AFTERNOON AND EVENING HOURS.
TIMING WILL LIKELY NEED TO BE TWEAKED THROUGHOUT THE DAY AS BOTH
THE ARRIVAL OF ONGOING CONVECTION AND THE DEVELOPMENT OF
ADDITIONAL ACTIVITY BECOME BETTER DEFINED. INCLUDED MVFR CEILINGS
FROM PCPN TODAY AND TONIGHT... THEN ALLOWED FOR SOME FOG LATE
TONIGHT OWING TO ANY RAINFALL WHICH OCCURS ALONG WITH THE TROUGH
AXIS LINGERING IN THE AREA.

&&

.PREV DISCUSSION...
/ISSUED 350 AM CDT SUN AUG 3 2008/

CONVECTIVE DEVELOPMENT POTENTIAL TODAY IS MAIN CONCERN FOR THE
SHORT TERM. LATEST SC MESOSCALE ANALYSIS INDICATING VERY WARM MID
LEVEL TEMPS INTO SW MN/+18C AT H7 AT THIS TIME. THIS HELPING
RETARD NEBRASKA CONVECTION SOMEWHAT. STILL HAVE 30-40KT H85 FLOW
INTO SOUTHWEST MN WITH CONTINUATION OF MODERATE H85 MOISTURE
TRANSPORT. INSTABILITY GRADIENT STILL REMAINS OVER THE SOUTHWEST
CWA...WITH FCST ELEVATED CAPE AROUND 1200 J/KG TO MOVE NORTHEAST
OVER THE EASTERN CWA THIS MORNING. WILL CONTINUE CHANCE TSRA AS
THIS MOVES THROUGH. AS CAP BUILDS INTO THE SOUTHERN CWA LATER THIS
MORNING...DO BELIEVE THIS WILL HOLD THROUGH THE DAY. ANOTHER WAVE
MOVING ACROSS NORTH DAKOTA THIS MORNING COULD AFFECT NORTHWEST CWA
DURING THE MORNING. 00Z 4KM NMM WRF REFLECTIVITY PATTERN DID SHOW
THIS AND WILL CONTINUE TO HOLD ONTO SOME CHANCE POPS INTO THE
AFTERNOON...AS AREA REMAINS ON THE EDGE OF THE CAP. TEMP FCST
TROUBLESOME AS BELIEVE CLOUDS AND SHOWER THREAT WILL LIMIT HEATING
POTENTIAL OVER A GOOD CHUNK OF THE CWA. STILL BELIEVE CHANCE OF
LOWER 90S INTO SC MN AS WEAKENING CONVECTION MOVES OUT OF THAT
AREA AND CAPPED ATMOS CLEARS. SEVERE POTENTIAL IS PRESENT WITH VERY
STEEP LAPSE RATES MOVING ACROSS REGION THIS MORNING. DEEP LAYER
SHEAR STILL 30-40KTS OVER THE AREA AS WELL. COULD SEE SOME HAIL AS
THE STORMS MOVE THROUGH THIS MORNING.

MODELS CONTINUE TREND OF DEVELOPING MCS OVER THE CENTRAL/EASTERN
CWA OVERNIGHT. THIS SCENARIO LOOKS GOOD. INITIAL DEVELOPMENT MAY
BE LIMITED BY CAP OVER THE SOUTHWEST...BUT BOUNDARY INTERACTIONS
FROM MORNING CONVECTION COULD PLAY A ROLL...ALONG WITH
DIFFERENTIAL TEMPERATURE ADV ALONG THICKER CLOUD EDGE. SEVERE
WEATHER/HAIL AND DAMAGING WINDS A THREAT...ALONG WITH POSSIBLE
ISOLATED TORNADO EARLY IN DEVELOPMENT...NEAR SFC WARM FRONT OR
OUTFLOW BNDRY. HEAVY RAIN ALSO POSSIBLE WITH PWATS OVER 2
INDICATED AS SYSTEM MOVES THROUGH.  WILL MENTION LIKELY POPS OVER
THE EASTERN CWA DURING THE NIGHT TONIGHT.

MONDAY SHOULD SEE A RELATIVE MIN IN ACTIVITY...ESPECIALLY IN THE
MORNING AS MCS EXITS THE AREA. COULD HAVE ANOTHER MCV...WITH
STRONG SUBSIDENCE IN ITS WAKE...AFFECTING ANY REDEVELOPMENT. WILL
CONTINUE WHIT CHANCE POPS INTO THE AFTERNOON OVER THE SOUTHEAST
HALF OF THE CWA. THUNDER CHANCES CONTINUE INTO MONDAY NIGHT AS
FRONT...UPPER TROUGH MOVES THROUGH. WILL HOLD ONTO SLGT CHANCE
POPS INTO TUE MORNING FOR THE MOST PART AS BELIEVE MAIN SFC BNDRY
SHOULD HAVE EXITED TO THE SOUTHEAST OF THE CWA BY THAT TIME.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/DWE
Hazardous weather outlook, Aug 3, 3:17 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT SUN AUG 3 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
417 AM CDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL SURGE NORTHEAST OVER MUCH OF SOUTHERN
MINNESOTA TODAY...AHEAD OF A WARM FRONT ACROSS EASTERN SOUTH
DAKOTA AND IOWA. THIS WILL GENERATE THUNDERSTORMS OVER MAINLY
EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE MORNING. A
FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THIS ACTIVITY DURING THE MORNING.

TONIGHT...THE WARM FRONT AND AREA OF LOW PRESSURE WILL MOVE ACROSS
SOUTHERN MINNESOTA. THIS WILL LIKELY GENERATE THUNDERSTORMS...SOME
SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN...ESPECIALLY
ACROSS EASTERN MINNESOTA AND WEST CENTRAL WISCONSIN. AN ISOLATED
TORNADO IS POSSIBLE THIS EVENING...MAINLY SOUTH OF A LINE FROM
NEAR MONTEVIDEO...TO THE SOUTHWEST METRO...INCLUDING MINNEAPOLIS...AND
SOUTH TO NEAR OWATONNA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE ACROSS EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN ON MONDAY. THUNDERSTORMS
ARE EXPECTED DURING THE DAY ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Wright

When
August 3, 10:20 AM CST
Where
Wright County, Clearwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.420, -94.050

Hail, Wright

When
August 3, 10:30 AM CST
Where
Wright County, 0.84 mi SE of Clearwater
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
45.410, -94.040

Hail, Isanti

When
August 3, 12:45 PM CST
Where
Isanti County, 2.05 mi WNW of Springvale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.640, -93.340

Hail, Isanti

When
August 3, 12:47 PM CST
Where
Isanti County, Braham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.730, -93.170

Hail, Isanti

When
August 3, 12:49 PM CST
Where
Isanti County, 2.81 mi N of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -93.240

Hail, Isanti

When
August 3, 12:50 PM CST
Where
Isanti County, Cambridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.580, -93.230

Hail, Isanti

When
August 3, 12:56 PM CST
Where
Isanti County, 1.61 mi ESE of Grandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.640, -93.170

Hail, Mille Lacs

When
August 3, 12:56 PM CST
Where
Mille Lacs County, 0.48 mi E of Princeton
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
45.570, -93.590

Hail, Stearns

When
August 3, 2:24 PM CST
Where
Stearns County, 0.48 mi E of Richmond
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.450, -94.520

Hail, Isanti

When
August 3, 3:27 PM CST
Where
Isanti County, 1.38 mi S of Cambridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -93.230

Hail, Isanti

When
August 3, 3:30 PM CST
Where
Isanti County, 1.46 mi NNW of Bodum
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.550, -93.210

Hail, Dakota

When
August 3, 9:17 PM CST
Where
Dakota County, 3 mi NNW of Northfield
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.510, -93.193

Occurred near Interstate 35 and Highway 19.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132878, 133218, 133219, 133297, 133220, 133299, 133221, 133222, 133223, 133224, 133225, 133226.